Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 36, NWS Pueblo, CO

June 5, 2022Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2022, 3:52 PM MDT for Kiowa County, Colorado. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 3:52 PM MDT (21:52 UTC)
Expired
Jun 5, 2022, 5:00 PM MDT
In force
68 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
3.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:56 PM MDTHAIL 1.59 N Brandon, COMOST STONES AROUND 1 INCH WITH NO RAIN ATTM.
Jun 5, 4:21 PM MDTHAIL 11 Ne Brandon, COCORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 NE BRANDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS55 KPUB 052152
SVRPUB
COC061-052300-
/O.NEW.KPUB.SV.W.0036.220605T2152Z-220605T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
352 PM MDT Sun Jun 5 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 500 PM MDT.

* At 351 PM MDT, a severe thunderstorm was located 12 miles north of
  Brandon, or 15 miles southwest of Cheyenne Wells, moving southeast
  at 20 mph.

  THIS IS A DESTRUCTIVE STORM FOR SHERIDAN LAKE, BRANDON, AND 
  CHIVINGTON.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Brandon, Chivington, and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3835 10206 3834 10260 3861 10260 3862 10225
TIME...MOT...LOC 2151Z 324DEG 17KT 3862 10250 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen
3 follow-up statements
361 
WWUS55 KPUB 052156
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
356 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0036.000000T0000Z-220605T2300Z/
Kiowa CO-
356 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 356 PM MDT, a severe thunderstorm was located 10 miles north of
Brandon, or 16 miles southwest of Cheyenne Wells, moving southeast at
20 mph.

THIS IS A DESTRUCTIVE STORM FOR SHERIDAN LAKE, BRANDON, AND 
CHIVINGTON.

HAZARD...Softball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3835 10206 3834 10260 3861 10260 3862 10225
TIME...MOT...LOC 2156Z 324DEG 17KT 3860 10248 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...4.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen
745 
WWUS55 KPUB 052217
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
417 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0036.000000T0000Z-220605T2300Z/
Kiowa CO-
417 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 416 PM MDT, a severe thunderstorm was located over Chivington, or
25 miles south of Cheyenne Wells, moving south at 20 mph.

THIS IS A DESTRUCTIVE STORM FOR SHERIDAN LAKE, BRANDON, AND 
CHIVINGTON.

HAZARD...Three inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Sheridan Lake, Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3835 10206 3834 10260 3861 10260 3862 10225
TIME...MOT...LOC 2216Z 351DEG 19KT 3847 10249 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen
956 
WWUS55 KPUB 052238
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
438 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0036.000000T0000Z-220605T2300Z/
Kiowa CO-
438 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL KIOWA COUNTY...

At 438 PM MDT, a severe thunderstorm was located near Brandon, or 23
miles northeast of Lamar, moving southeast at 20 mph.

THIS IS A DESTRUCTIVE STORM FOR SHERIDAN LAKE, BRANDON, AND 
CHIVINGTON.

HAZARD...Three inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Chivington and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3834 10260 3848 10260 3848 10233 3835 10222
TIME...MOT...LOC 2238Z 324DEG 17KT 3839 10241 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:46 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 5, 3:46 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Monday)
Issued at 345 PM MDT Sun Jun 5 2022

Key Messages:

1) Lingering severe risk over the far eastern plains tonight with 1
to 2" diamter (with locally larger stones), 60 mph winds, and a non-
zero chance at a landspout.

2) Lingering high based showers producing gusty winds up to 45 mph
will last through around sunset tonight.

3) Strong to severe thunderstorms are possible Monday afternoon,
primarily over the Palmer Divide and the far eastern plains. Main
hazards over the Palmer Divide will be 1" hail and 60 mph winds and
the far eastern plains will be 1 to 2" hail, 60 mph winds, and an
isolated tornado possible.

Tonight and Tomorrow:

Lingering high based showers with gusty outflow winds is expected to
last through around sunset across the eastern mountains and the I-25
corridor. Wind gusts to around 30 to 40 mph are possible under the
strongest downdrafts. The severe risk should be coming to an end
over the eastern plains by around the start of the short term
forecast period (6PM), but if storms are still around there is a
large hail risk with the primary hail size being 1 to 2" in diameter
with some locally larger stones. The low-levels continue to be moist
across the southeastern plains with Td values remaining near 60F.

Dry conditions are expected overnight with temperatures in the 50s
to near 60 over the eastern plains and the 40s to low 50s over the
mountains valleys.

Another round of severe weather is possible tomorrow afternoon. The
overnight MCS located over the Kansas will push back low level
moisture and as daytime heating occurs the diurnal upslope flow
regime will develop. Though there is not a uniform area of CAPE
values greater than 1000 J/kg, there is a widespread area over
values near 1000 J/kg. As storms develop I believe there will be a
lot of mesoscale interactions between cold pools and gust fronts
causing locally enhanced CAPE values and creating strong to severe
storms as they initiate. However, the areas that I am most concerned
about right now will northern El Paso County, which includes the
Palmer Divide, as well as the far eastern plains. Models have been
doing a fairly poor job resolving Td values and I think tomorrow is
no exception. The environment over the far eastern plains, according
to models, has around 800 to 1200 J/kg, however if the higher Td
values from the overnight MCS can hold, I think more realistically
the CAPE values will be more along the range of 1500 to 2000 J/kg.
Straight hodographs with a lack there of concavities on either side
will promote splitting storms with no preference to right or left
movers. This thinking aligns well with the Slight Risk Outlook over
the far eastern plains issued by the SPC.

Main hazards over the Palmer Divide will be 1 inch hail and 60 mph
winds, whereas the main hazards over the far eastern plains will be
1 to 2 inch hail with 60 mph winds (with some locally higher gusts
possible, and the non-zero chance at a tornado.

Near critical fire weather conditions are expected over the San Luis
Valley tomorrow afternoon, however wind gusts are not expected to
reach thresholds for long enough, therefore no fire weather
highlights will be issued.

.LONG TERM...(Monday night through Sunday)
Issued at 345 PM MDT Sun Jun 5 2022

Key messages:

1) Widespread strong to severe storms Monday night and Tuesday,
   with the potential for strong to severe storms again Wednesday.

2) Near-critical fire weather conditions for portions of the San
Luis Valley each day this week.

Monday night-Tuesday night...Ongoing strong to severe storms
across the southeast plains Monday night will continue to push east
into western Kansas overnight, with storm outflow progged to bring low
level moisture back into southeastern Colorado within low level
easterly flow early Tuesday morning. With that said, Tuesday continues
to look like a widespread severe weather day across southeast Colorado,
with low level easterly flow keeping stratus and low level moisture in
place through the morning and dew pts remaining in the 50s across the
plains through the afternoon. Model guidance continues to indicate
increasing westerly flow aloft as yet another short wave translates
east across the Rockies with bulk shear values increasing to around
50kts through the day Tuesday. The shear, combined with progged cape
of 2000-3000 j/kg suggests the potential for widespread supercells
producing large hail and damaging winds, along with possible tornadoes
across much of southeastern Colorado. Will likely see storms develop
across the eastern mts early in the afternoon, and push east across the
plains through the late afternoon and evening. Storms across the
eastern mountains could be strong as well, and will likely need to
monitor potential for flash flooding on area burn scars. The current
SPC Day 3 outlook indicates a marginal risk across the I-25 Corridor,
with a slight risk into the far southeast plains, and would not be
surprised if these areas are pushed westward in time. Further west, low
level moisture could possibly make it into the San Luis Valley Monday
night and early Tuesday morning, however, soundings indicate this would
mix out through the afternoon, with breezy westerly winds leading to
near critical fire weather conditions once again Tuesday afternoon and
early evening.

Wednesday and Thursday...Similar pattern continues across the region
for Wednesday and Thursday with the chances of storms across eastern
Colorado dependent on the amount convection the previous days/night and
the amount of low level moisture pushing back into southeast Colorado
through the late night and early morning timeframe. The potential for
strong to severe storms will also depend on the amount of shear and is
also dependent on the hard to time disturbances moving through the
continued westerly flow aloft across the Northern Tier. Current
projections indicate a cooler and potentially less unstable day across
the far southeast plains on Wednesday, with better chances of stronger
storms across the eastern mts and immediate adjacent plains Wednesday
afternoon, with better chances of more widespread storms on Thursday.
Time will tell.

Friday-Sunday...A warmer and dryer trend emerges into the weekend, as
upper level ridging looks to build across the Rockies through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 345 PM MDT Sun Jun 5 2022

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Gusty outflow from high based showers will continue
through around sunset tonight. Vicinity showers and thunderstorms
are expected over KCOS and KPUB tomorrow around 21Z for KCOS and 00Z
for KPUB. Gusty and erratic winds are expected with gust fronts
developing downstream of the thunderstorms. If a thunderstorm
develops over KCOS or KPUB IFR and LIFR conditions are expected.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jun 5, 12:17 PM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1217 PM MDT Sun Jun 5 2022

COZ058>089-093>099-061830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1217 PM MDT Sun Jun 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the far eastern plains
from 2 pm to 7 pm today. One or two storms could become severe
across Kiowa, Prowers and Baca counties. Hail ranging from 1 to 2
inches in diameter, with locally larger hail, and wind gusts over
60 mph will be the primary storm risks. However, an isolated
tornado can not be ruled out near the Kansas border.

Elsewhere, isolated high based showers and thunderstorms will be
possible across the Pikes Peak region and northern portions of the
Sawatch and Mosquito ranges.  The main risks will be lightning and
locally gusty winds up to 45 mph but little or no rainfall.

Near critical fire weather conditions will be possible across
southern portions of the San Luis Valley this afternoon and early
evening due to gusty winds and low relative humidity. However these
conditions are expected to remain brief and localized.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread strong to severe thunderstorms are possible across the
eastern plains Monday and Tuesday. The main hazards will be cloud
to ground lightning, strong wind gusts in excess of 50 mph, large
hail and possibly an isolated tornado. Area burn scars will also
need to be monitored closely for the risk of flash flooding.

Isolated to scattered afternoon and evening thunderstorms are
possible across the eastern mountains and plains for Wednesday
through Saturday. The main hazards will be cloud to ground
lightning and wind gusts to 40 mph.

Near-critical fire weather conditions are expected across
portions of the San Luis Valley Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the far eastern plains this afternoon.

SKELLY/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:30 PM MDTSevere Thunderstorm WarningPUBKiowa90 min
Jun 5, 4:15 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers90 min
Jun 5, 4:42 PM MDTTornado WarningPUBKiowa, Prowers33 min
Jun 5, 4:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers91 min
Jun 5, 5:54 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.